Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 162, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 24, 2018, 5:29 PM MDT for Laramie County, Wyoming. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2018, 5:29 PM MDT (23:29 UTC)
- Expired
- Jul 24, 2018, 6:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 33 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:41 PM MDT | HAIL 1.25 | 3 S Hillsdale, WY | REPORTED BY STORM CHASER ALONG INTERSTATE 80 EAST OF CHEYENNE |
| Jul 24, 5:42 PM MDT | HAIL 0.5 | 4 W Hillsdale, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
792
WUUS55 KCYS 242329
SVRCYS
WYC021-250015-
/O.NEW.KCYS.SV.W.0162.180724T2329Z-180725T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
529 PM MDT TUE JUL 24 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Laramie County in southeastern Wyoming...
* Until 615 PM MDT.
* At 528 PM MDT, a severe thunderstorm was located near Hillsdale, or
12 miles east of Cheyenne, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burns, Hillsdale and Carpenter.
This includes Interstate 80 in Wyoming between mile markers 371 and
398.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4116 10465 4130 10460 4125 10407 4100 10419
4100 10434
TIME...MOT...LOC 2328Z 286DEG 18KT 4119 10456
HAIL...1.25IN
WIND...60MPH
$$
Trudel2 follow-up statements
770
WWUS55 KCYS 242353
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
553 PM MDT TUE JUL 24 2018
WYC021-250015-
/O.CON.KCYS.SV.W.0162.000000T0000Z-180725T0015Z/
Laramie WY-
553 PM MDT TUE JUL 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...
At 552 PM MDT, a severe thunderstorm was located near Burns, or 20
miles east of Cheyenne, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...This storm is producing half dollar sized hail. Hail damage
to vehicles is expected.
Locations impacted include...
Burns, Hillsdale and Carpenter.
This includes Interstate 80 in Wyoming between mile markers 376 and
398.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4112 10457 4128 10452 4125 10407 4100 10419
4100 10434
TIME...MOT...LOC 2352Z 286DEG 18KT 4116 10440
HAIL...1.25IN
WIND...60MPH
$$
Trudel672
WWUS55 KCYS 250006
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
606 PM MDT TUE JUL 24 2018
WYC021-250016-
/O.EXP.KCYS.SV.W.0162.000000T0000Z-180725T0015Z/
Laramie WY-
606 PM MDT TUE JUL 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY
WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4112 10457 4128 10452 4125 10407 4100 10419
4100 10434
TIME...MOT...LOC 0006Z 286DEG 18KT 4115 10434
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:19 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 24, 2:19 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 219 PM MDT Tue Jul 24 2018 .SHORT TERM...(This evening through Wednesday) Issued at 230 PM MDT Tue Jul 24 2018 Currently...Surface front analyzed over southern Montana this afternoon. Has not shown much southerly movement over the past 6 hours. Surface high pressure over central Colorado. Latest radar imagery showing some light cells developing over the Laramie Range, just south of Douglas drifting southeasterly and dying once they come off the Laramie Range. SPC mesoanalysis surface based CAPES ranging from 2500 J/KG down here near Cheyenne to 4000 J/KG across northern Niobrara County. Shear almost non existent over southeast Wyoming with 45-50kts from Lusk into most of the Panhandle. Using the latest HRRR guidance as the main tool on this afternoons forecast. Shows a few cells developing over the Laramie Range and drifting off to the east southeast after 22Z. Guidance shows these storms intensifying as they get into the better CAPE and shear across extreme southeastern Wyoming and into the Panhandle. Pretty strong to severe cell forecast just north of Cheyenne at 23Z that bows out over Kimball County around 01Z. So kept severe wording in the forecast for this afternoon and early evening. Front continues to drift south into the CWFA this evening into tomorrow. By 09Z tonight, front forecast to be over Lusk and Douglas. By 18Z, this front is forecast to be laying along the east slopes of the Laramie Range. Do think the Thunderbirds flight in the morning will be ok as low level winds will still be out of the northwest before turning northeast during the afternoon. By afternoon though, low level winds shift northeast and am expecting an increase in low level cloudiness. All PoP guidance showing widespread precipitation developing late afternoon into the evening hours. Afternoon CAPE expected near 1800 to 2000 J/KG tomorrow afternoon with PWATs of 1 to 1.25 inches. Heavy rain looking likely for the Cheyenne area during the afternoon and evening hours and have increased PoPs to around 80 percent. Fortunately, storm motions are still fairly fast from northwest to southeast at 20-25kts. If storm motions come in slower, we will be dealing with Flash Flood concerns. Later shifts may want to consider a Flash Flood Watch for Wednesday afternoon and evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM MDT Tue Jul 24 2018 A rather wet forecast expected through Sunday as that stalled out front interacts with the monsoonal moisture. Have maintained high PoPs each afternoon/evening through Sunday. Will be dealing with heavy rain potential and potential for flash flooding for areas east of the Laramie Range each day. Finally see a drying out after Sunday night as Four Corners high builds northwest into northern Nevada and northern Utah. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1052 AM MDT Tue Jul 24 2018 Afternoon convection expected once again this afternoon. Using the latest HRRR simulated radar forecast, added VCTS in TAFs after 21-22Z through around 01-02Z. Depending on where storms/precip actually falls this afternoon, we will likely need to forecast morning fog at those airfields where precip does fall. Later TAFs will be better able to narrow down which TAFs will need the fog. VFR otherwise. && .FIRE WEATHER... Issued at 300 PM MDT Tue Jul 24 2018 Minimal fire weather concerns through Sunday as monsoonal moisture remains over the area. Looking at above critical afternoon humidity with good to excellent humidity recoveries overnight. Also looking at fairly widespread wetting rains beginning Wednesday as a slow moving cold front moves into the area from the north and stalls along the Laramie Range. This front and the mountains will serve as a focusing mechanism for showers and thunderstorms. Bigger hazard will be flash flooding on the Badger Creek burn scar that we will need to watch closely. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...GCC AVIATION...GCC FIRE WEATHER...GCC
Hazardous weather outlook, Jul 24, 4:09 AM MDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 409 AM MDT Tue Jul 24 2018 NEZ020-054-055-WYZ117>119-251030- Banner-Kimball-Cheyenne-South Laramie Range Foothills- Central Laramie County-East Laramie County- 409 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible this afternoon into early this evening. Any storms could produce some small hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for showers and thunderstorms will exist Wednesday through Sunday. .Spotter information statement... Spotter activation will not be needed. NEZ019-021-WYZ101-103>116-251030- Scotts Bluff-Morrill-Converse County Lower Elevations- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range- 409 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for showers and thunderstorms will exist Wednesday through Sunday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ102-251030- Dawes-Box Butte-North Sioux-South Sioux-Niobrara County- 409 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected mainly tonight. A few stronger storms are possible with gusty winds and hail the main threat. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for showers and thunderstorms will exist Wednesday through Sunday. .Spotter information statement... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 2:59 PM MDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Cheyenne WY 259 PM MDT TUE JUL 24 2018 WYZ116>118-242145- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 259 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 345 PM MDT... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near Crystal Lake Campground, or 16 miles west of Cheyenne, moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Warren AFB, Frontier Park, Crystal Lake Reservoir, Warren Af Base, Crystal Lake Campground, Ranchettes, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 7 and 16. Interstate 80 in Wyoming between mile markers 341 and 365. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4105 10516 4114 10525 4129 10491 4110 10472 TIME...MOT...LOC 2058Z 243DEG 18KT 4111 10510 Claycomb
Local storm report, Jul 24, 3:45 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 21 W CHEYENNE 41.14N 105.20W
07/24/2018 E0.50 INCH LARAMIE WY CO-OP OBSERVER
COVERS THE GROUND
&&
BCHAPMANSpecial weather statement, Jul 24, 3:50 PM MDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Cheyenne WY 350 PM MDT TUE JUL 24 2018 WYZ117>119-242230- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 350 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 430 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near Whitaker, or 23 miles north of Cheyenne, moving east-southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whitaker and Ranchettes. This includes Interstate 25 in Wyoming between mile markers 21 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4141 10510 4157 10500 4151 10443 4118 10465 TIME...MOT...LOC 2149Z 297DEG 19KT 4146 10496 Trudel
Special weather statement, Jul 24, 4:32 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Cheyenne WY 432 PM MDT TUE JUL 24 2018 WYZ102-242315- Niobrara County WY- 432 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 515 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near Lance Creek, or 25 miles northwest of Lusk, moving southeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Manville and Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4312 10481 4323 10466 4295 10416 4275 10464 TIME...MOT...LOC 2232Z 331DEG 26KT 4310 10466 Claycomb
Local storm report, Jul 24, 4:52 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 20 WSW WARREN AF BASE 41.04N 105.22W
07/24/2018 M1.25 INCH LARAMIE WY COCORAHS
LATE REPORT FROM COCORAHS.
&&
TTRUDELSpecial weather statement, Jul 24, 5:19 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
519 PM MDT TUE JUL 24 2018
WYZ118-119-250000-
Central Laramie County WY-East Laramie County WY-
519 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
600 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Ranchettes, or 9 miles northeast of Cheyenne, moving
southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burns, Hillsdale, Carpenter and Ranchettes.
This includes Interstate 80 in Wyoming between mile markers 369 and
394.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4117 10474 4134 10464 4124 10413 4100 10429
4100 10435
TIME...MOT...LOC 2319Z 297DEG 17KT 4121 10463
TrudelThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:00 PM MDT | Special Weather Statement | CYS | Albany | 45 min |
| Jul 23, 6:42 PM MDT | Special Weather Statement | CYS | Laramie | 63 min |
| Jul 23, 8:59 PM MDT | Special Weather Statement | CYS | Niobrara | 31 min |
| Jul 23, 9:24 PM MDT | Special Weather Statement | CYS | Niobrara | 51 min |
| Jul 23, 10:06 PM MDT | Special Weather Statement | CYS | Niobrara | 24 min |
| Jul 23, 10:30 PM MDT | Special Weather Statement | CYS | Niobrara | 30 min |
| Jul 24, 2:59 PM MDT | Special Weather Statement | CYS | Laramie | 46 min |
| Jul 24, 3:31 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 29 min |
| Jul 24, 3:50 PM MDT | Special Weather Statement | CYS | Laramie | 40 min |
| Jul 24, 3:53 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| Jul 24, 4:32 PM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| Jul 24, 5:08 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 41 min |
| Jul 24, 5:19 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.